Open Access
October, 1972 Alternative Axiomatizations of One-Way Expected Utility
Peter C. Fishburn
Ann. Math. Statist. 43(5): 1648-1651 (October, 1972). DOI: 10.1214/aoms/1177692397


An axiomatization for one-way expected utility, $P \succ Q \Rightarrow E(u, P) > E(u, Q)$, is given which places no restriction on the cardinality of the consequence set. In comparison with a previous axiomatization [Ann. Math. Statist. $\mathbf{42}$ (1971) 572-577] for finite consequence sets, the new axioms strengthen the Archimedean property and weaken the order-independence conditions. In particular, the new theory avoids the criticism of indifference due to threshold phenomena that affects the previous axiomatization.


Download Citation

Peter C. Fishburn. "Alternative Axiomatizations of One-Way Expected Utility." Ann. Math. Statist. 43 (5) 1648 - 1651, October, 1972.


Published: October, 1972
First available in Project Euclid: 27 April 2007

zbMATH: 0251.90064
MathSciNet: MR351398
Digital Object Identifier: 10.1214/aoms/1177692397

Rights: Copyright © 1972 Institute of Mathematical Statistics

Vol.43 • No. 5 • October, 1972
Back to Top